In early October, the state Department of Health started tracking down nearly 1,000 patients who had received the suspect steroid injections. Hackbarth was on their list.
She received two steroid shots, records show, from NECC — one in May and one in July. The second one came from a contaminated lot that was making people sick all over the country.
“It was just kind of a nightmare,” she said.
The caller from the Health Department who broke the news asked if she had any suspicious symptoms, such as headache and nausea, that could be a sign of meningitis.
“I answered yes to most of those questions,” Hackbarth said, but noted that some of them were not that unusual. Pain, in various forms, has been her constant companion. That’s why she was getting the steroid shots, she said; to treat the pain from injuries she suffered from an assault years ago.
But the headaches and nausea persisted, as did a strange numbing sensation. After she returned from her honeymoon, she had a spinal tap to test for meningitis. The test was negative, but she learned that the lab results were slightly abnormal and would be sent for further testing. All she could do was wait.
From the start, health officials say, one of the challenges has been sorting out the danger signs from false alarms, particularly in this group of patients. Many started out with chronic health problems, and the lines between old and new symptoms may blur.
“Headache is really common, especially (for) people in chronic pain,” said Dr. David Boulware, a specialist in fungal meningitis at the University of Minnesota. At the same time, he said, news reports about the outbreak probably have fed their anxiety, which “can make a lot of those symptoms worse.”
Most of the people exposed to the contaminated steroids were probably able to fight off the fungus naturally, Boulware said.